Texas, 2024High Wind in Texas, January 8, 2024
January 8, 2024 · NWS EPZ · 1 event in 1 county or zone
A strong upper low moved across northern New Mexico with a 130 knot jet moving along the International Border. Winds behind a cold front gusted up to 69 mph on the east side of El Paso causing numerous downed power lines and trees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low moved across northern New Mexico with a 130 knot jet moving along the International Border. Winds behind a cold front gusted up to 69 mph on the east side of El Paso causing numerous downed power lines and trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 8, 5:10 AM MST, 5 hours earlier.
Area forecast discussion, Jan 8, 5:10 AM MST, 5 hours before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
510 AM MST Mon Jan 8 2024
...New AVIATION...
.SYNOPSIS...
Issued at 218 AM MST Mon Jan 8 2024
Our winter storm exits the area this morning, leaving behind some
lingering wind gusts and chilly temperatures. Highs today will be
some 20 degrees colder than Sunday. Increasing west to southwest
flow aloft will warm us back up above normal Wednesday and
Thursday. Our next Pacific storm will approach the area Thursday
afternoon, spreading some lowland rain showers and mountain snow
to areas as far east as El Paso by late afternoon. The showers
will continue into much of Thursday night and change to all snow.
Accumulations will still be light at best over the lowlands. After
a chilly Friday, temperatures warm back up above normal for the
weekend.
&&
.DISCUSSION...
Issued at 218 AM MST Mon Jan 8 2024
Upper low now over north central New Mexico with attendant cold
front now east of the CWA. Decent amount of wrap around moisture
but, unlike the previous storm, most of this moisture will remain
north of our area. Still some moisture will drift down, so some
flurries over the northern zones are possible the rest of this
morning. In fact HRRR drifts clouds south and holds them in until
late this afternoon for most of the eastern half of the CWA.
Otherwise a chilly day with high temps about 15-20 degrees colder
than Saturday. Expect overnight low temps tonight (Tuesday
morning) will be some of the coldest of the season. Brisk winds
will continue into this afternoon. Winds probably dropping below
advisory criteria most areas today other than the east slopes of
mountains, but will let next shift take another look at ending
advisory for some zones.
Flow becomes a bit more zonal for Tuesday into Thursday for a
gradual warmup. The remains of the eastern Pacific system will
move across the area Tuesday night as just some mid and high
clouds. Temperatures warming back above normal Wednesday and
Thursday.
Later Thursday and Friday, our next winter storm comes in. This
should be the "caboose" of our train of Pacific systems over the
past 10 days. GFS and Euro have finally come together on the
timing, with the trough over NE Arizona Thursday afternoon. This
will push some clouds into the area, with a chance of showers over
the Gila around noon time, spreading as far east as the Rio Grande
Valley by late afternoon. The system is a quick hitter, with both
models moving the system east of the area by later Friday
morning. Snow levels will start out Thursday afternoon around 6500
ft but then quickly fall to the surface Thursday night with the
cold front passage. Winds will pick up smartly just ahead and
along the front to around wind advisory criteria of 25 to 35 mph
and gusts to 50 mph. Of some concern, the GFS shows a low level
jet of 60-70 mph just south of El Paso. If that moves a bit
further north in subsequent model runs, this could create
significant wind gusts over east El Paso. Models are showing
decent moisture transport in but with it's fast speed, don't
believe good snow accumulations are in the cards.
Temps warm up again for next weekend as upper flow becomes west.
Both GFS/ECMWF show trough dropping down near our area Sunday
night and Monday but for now looks like a wind maker and not much,
if any, weather maker.
&&
.AVIATION...
(12Z TAFS)
Issued at 510 AM MST Mon Jan 8 2024
Over Hudspeth County...BKN-OVC060 OVC200 isolated BKN040 -SHSN.
Clouds clearing the area by 16Z. Elsewhere...increasing SCT-BKN100
with isolated BKN040 -SHSN...mainly over the mountains. These
clouds mostly dissipated by 21Z. Surface winds west 18-23G35KT.
Occasional gusts to 45KT along east slopes of terrain. Winds
slowly diminishing after 21Z..and northwest AOB 8KT after sunset.
&&
.FIRE WEATHER...
Issued at 218 AM MST Mon Jan 8 2024
The tail end of our winter storm will linger a bit into this
afternoon with gusty winds continuing, along with a few mountain
flurries. Chilly temperatures today warming back up above normal
Wednesday and Thursday, just in time for yet another winter storm.
Strong gust winds again Thursday of 25-35 mph with higher gusts. A
brief period of light snow again late Thursday afternoon and night
with little accumulations expected. Chilly temperatures Friday
warming back above normal for the weekend.
Min RHs: Lowlands 20-30% through Wednesday, then 25-40% Thursday.
Mountains 40-55% today, 25-35% Tuesday and Wednesday, and back to
40-55% Thursday. Vent rates very good-excellent today, becoming
mostly poor Tuesday and Wednesday, then back to excellent
Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 46 25 49 28 / 0 0 0 0
Sierra Blanca 41 20 43 25 / 10 0 0 0
Las Cruces 44 20 45 24 / 0 0 0 0
Alamogordo 43 17 43 20 / 10 0 0 0
Cloudcroft 19 7 28 15 / 20 0 0 0
Truth or Consequences 43 21 47 25 / 0 0 0 0
Silver City 34 15 41 24 / 0 0 0 0
Deming 42 18 47 23 / 0 0 0 0
Lordsburg 40 15 43 19 / 0 0 0 0
West El Paso Metro 44 24 47 29 / 0 0 0 0
Dell City 45 18 49 21 / 0 0 0 0
Fort Hancock 46 21 50 23 / 0 0 0 0
Loma Linda 39 20 40 25 / 0 0 0 0
Fabens 46 22 49 26 / 0 0 0 0
Santa Teresa 43 21 46 25 / 0 0 0 0
White Sands HQ 47 25 47 28 / 0 0 0 0
Jornada Range 45 14 45 18 / 0 0 0 0
Hatch 48 19 49 20 / 0 0 0 0
Columbus 43 23 47 27 / 0 0 0 0
Orogrande 44 15 43 19 / 0 0 0 0
Mayhill 31 14 43 25 / 10 0 0 0
Mescalero 29 9 36 17 / 20 0 0 0
Timberon 29 10 37 17 / 10 0 0 0
Winston 35 13 46 21 / 0 0 0 0
Hillsboro 42 18 47 24 / 0 0 0 0
Spaceport 44 14 45 18 / 0 0 0 0
Lake Roberts 35 10 44 19 / 0 0 0 0
Hurley 36 14 44 21 / 0 0 0 0
Cliff 43 11 47 13 / 0 0 0 0
Mule Creek 39 8 43 11 / 0 0 0 0
Faywood 38 18 45 26 / 0 0 0 0
Animas 42 17 45 20 / 0 0 0 0
Hachita 41 17 45 22 / 0 0 0 0
Antelope Wells 41 18 48 24 / 0 0 0 0
Cloverdale 36 19 43 26 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 4 PM MST this afternoon for TXZ418>424.
NM...Wind Advisory until 4 PM MST this afternoon for NMZ401-403>408-
410-411-414>417-425>427-429.
Winter Weather Advisory until 5 AM MST early this morning for
NMZ415-425-426.
&&
FORECASTER...17-HefnerHazardous weather outlook, Jan 8, 6:25 AM MST, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
625 AM MST Mon Jan 8 2024
NMZ403-408-414>416-425-426-091330-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
625 AM MST Mon Jan 8 2024
This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.
.DAY ONE...Today and Tonight
Very cold temperatures and wind chills. Gusty winds will continue
through the afternoon. Expect values 25 to 35 mph with gusts to
50 mph. A few snow showers possible today.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Very cold wind chills Tuesday morning. Another storm system
arrives Thursday with the potential for gusty winds and light snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NMZ401-404>407-409>411-417-427>429-TXZ418>424-091330-
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Otero Mesa-West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
625 AM MST Mon Jan 8 2024
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
Very cold temperatures and wind chills. Gusty winds will continue
through the afternoon. Expect values 25 to 35 mph with gusts to
50 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Very cold wind chills Tuesday morning. Another storm system
arrives Thursday with the potential for gusty winds, blowing dust,
and a light rain/snow mix.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Eastern/Central El Paso County
- When
- January 8, 10:10 AM MST to 3:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The El Paso Airport reported a peak gust of 69 mph. Other recorded gusts included 65 mph at South Franklin Peak and a couple mesonet sites in northeast El Paso. Damage reports included a large tree being knocked down onto a parked vehicle on La Luz Avenue, a semi overturned closing a portion of Loop 375. Power lines were also knocked down south and southeast of the El Paso Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- Heavy Snow in Kansas, January 8 to 9, 202432 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157356.